MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM MULTIAXIAL CROSSLINK 53MM 73MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM MULTIAXIAL CROSSLINK 53MM 73MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 48236053
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2018
Type of Reportable Event Malfunction
Event or Problem Description
The patient was implanted with a xia construct on (b)(6) 2017.On (b)(6) 2018, it was reported that the tulip of a xia 3 polyaxial screw disengaged and the right side xia ii rod fractured after the patient experienced a fall.On (b)(6) 2021, it was reported that the patient had been revised on (b)(6) 2021 to address the previously reported disengaged screw and fractured rod, as well as a second rod fracture (on the left side).During revision surgery, a xia 3 polyaxial screw was noted to be loose and two xia 3 multiaxial crosslinks were removed.Evaluation of the returned devices identified that both crosslinks were fractured.This record captures the first of two xia 3 multiaxial crosslinks removed during the revision surgery.
 
Additional Manufacturer Narrative
A visual inspection was performed and it was found that the cross link in this record had experienced a fracture where the main arm meets the rod hook.Device history records were reviewed for the corresponding lot and no relevant issues were identified.Complaint history record review was performed for this lot, and no similar complaints were identified.It was reported that the left iliac screw tulip head was noticed to be disengaged in the immediate post-op x-ray ((b)(6) 2017), but did not disengage completely from the screw until 1 week after the procedure.X-ray from (b)(6) 2017 confirms that the left iliac screw shank is completely disengaged from tulip head.It was reported that it is unknown whether the surgeon applied excessive force on the screw, at what torque was the blocker tightened to, which instruments were used, patient's bone quality and post-op activity.Immediate post-op x-ray reveals that screw tulip is highly angled with respect to the shank.Additionally, it was reported that the patient experienced a fall in (b)(6) 2018, after which, x-ray revealed the right rod to be fractured.Upon return of devices, it was noted that the cross link in this record had experience a fracture where the main arm meets the rod hook.Follow up revealed that the crosslinks were damaged during hardware removal.X-rays provided confirm this as there is no fracture or disengagement observed on any post-op x-rays.The reported fall the patient experience may have compromised the mechanical or material integrity of the device, however, this cannot be confirmed.The xia surgical technique and device ifu were reviewed: ¿these implants are temporary internal fixation devices designed to stabilize the operative site during the normal healing process.¿ device removal: ¿standard ancillaries provided by stryker spine can be used to remove the implants.Any decision by a physician to remove the internal fixation device must take into consideration such factors as the risk to the patient of the additional surgical procedure as well as the difficulty of removal.Removal of an unloosened spinal screw may require the use of special instruments to disrupt the interface at the implant surface.This technique may require practice in the laboratory before being attempted clinically.Implant removal should be followed by adequate postoperative management to avoid fracture or re-fracture.Removal of the implant after fracture healing is recommended.Metallic implants can loosen, bend, fracture, corrode, migrate, cause pain or stress shield bone.¿ the most likely cause of the reported event was determined to be due to excessive force during removal.Age of device may have also contributed to event.Additionally, patient fall may have compromised the mechanical or material integrity of the device prior to removal.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM MULTIAXIAL CROSSLINK 53MM 73MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12977803
Report Number0009617544-2021-00233
Device Sequence Number4291740
Product Code NKB
UDI-Device Identifier04546540560889
UDI-Public04546540560889
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48236053
Device Catalogue Number48236053
Device Lot Number172062
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/12/2021
Supplement Date Received by Manufacturer01/17/2022
Initial Report FDA Received Date12/10/2021
Supplement Report FDA Received Date02/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/27/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale